Geometry & Topology

Homology and derived series of groups II: Dwyer's Theorem

Tim D Cochran and Shelly L Harvey

Full-text: Open access


We give new information about the relationship between the low-dimensional homology of a space and the derived series of its fundamental group. Applications are given to detecting when a set of elements of a group generates a subgroup “large enough” to map onto a nonabelian free solvable group, and to concordance and grope cobordism of classical links. We also greatly generalize several key homological results employed in recent work of Cochran–Orr–Teichner in the context of classical knot concordance.

In 1963 J Stallings established a strong relationship between the low-dimensional homology of a group and its lower central series quotients. In 1975 W Dwyer extended Stallings’ theorem by weakening the hypothesis on H2. In 2003 the second author introduced a new characteristic series, GH(n), associated to the derived series, called the torsion-free derived series. The authors previously established a precise analogue, for the torsion-free derived series, of Stallings’ theorem. Here our main result is the analogue of Dwyer’s theorem for the torsion-free derived series. We also prove a version of Dwyer’s theorem for the rational lower central series. We apply these to give new results on the Cochran–Orr–Teichner filtration of the classical link concordance group.

Article information

Geom. Topol., Volume 12, Number 1 (2008), 199-232.

Received: 17 December 2006
Revised: 6 August 2007
Accepted: 23 October 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M07: Topological methods in group theory
Secondary: 20J06: Cohomology of groups 55P60: Localization and completion

derived series gropes link concordance homology equivalence


Cochran, Tim D; Harvey, Shelly L. Homology and derived series of groups II: Dwyer's Theorem. Geom. Topol. 12 (2008), no. 1, 199--232. doi:10.2140/gt.2008.12.199.

Export citation


  • A K Bousfield, Homological localization towers for groups and $\Pi$–modules, Mem. Amer. Math. Soc. 10 (1977) vii+68
  • K S Brown, Cohomology of groups, Graduate Texts in Mathematics 87, Springer, New York (1982)
  • A J Casson, Link cobordism and Milnor's invariant, Bull. London Math. Soc. 7 (1975) 39–40
  • J Cheeger, M Gromov, Bounds on the von Neumann dimension of $L^2$–cohomology and the Gauss–Bonnet theorem for open manifolds, J. Differential Geom. 21 (1985) 1–34
  • T D Cochran, Link concordance invariants and homotopy theory, Invent. Math. 90 (1987) 635–645
  • T D Cochran, S Harvey, Homology and derived series of groups, Geom. Topol. 9 (2005) 2159–2191
  • T D Cochran, K E Orr, P Teichner, Knot concordance, Whitney towers and $L^2$–signatures, Ann. of Math. $(2)$ 157 (2003) 433–519
  • T D Cochran, K E Orr, P Teichner, Structure in the classical knot concordance group, Comment. Math. Helv. 79 (2004) 105–123
  • T D Cochran, P Teichner, Knot concordance and von Neumann $\rho$–invariants, Duke Math. J. 137 (2007) 337–379
  • P M Cohn, Free rings and their relations, second edition, London Mathematical Society Monographs 19, Academic Press [Harcourt Brace Jovanovich Publishers], London (1985)
  • J Conant, Gropes and the rational lift of the Kontsevich integral, Fund. Math. 184 (2004) 73–77
  • J Conant, P Teichner, Grope cobordism and Feynman diagrams, Math. Ann. 328 (2004) 135–171
  • J Conant, P Teichner, Grope cobordism of classical knots, Topology 43 (2004) 119–156
  • W G Dwyer, Homology, Massey products and maps between groups, J. Pure Appl. Algebra 6 (1975) 177–190
  • M H Freedman, F Quinn, Topology of 4–manifolds, Princeton Mathematical Series 39, Princeton University Press, Princeton, NJ (1990)
  • M H Freedman, P Teichner, 4–manifold topology II: Dwyer's filtration and surgery kernels, Invent. Math. 122 (1995) 531–557
  • S Friedl, Link concordance, boundary link concordance and eta-invariants, Math. Proc. Cambridge Philos. Soc. 138 (2005) 437–460
  • S Harvey, Rank Invariants of Groups, 3–manifolds and Links, preprint
  • S Harvey, Homology cobordism invariants of 3–Manifolds and the Cochran–Orr–Teichner filtration of the link concordance group, Geom. Topol. 12 (2008) 387–430
  • J A Hillman, Alexander ideals of links, Lecture Notes in Mathematics 895, Springer, Berlin (1981)
  • P J Hilton, U Stammbach, A course in homological algebra, Graduate Texts in Mathematics 4, Springer, New York (1971)
  • V S Krushkal, On the relative slice problem and four-dimensional topological surgery, Math. Ann. 315 (1999) 363–396
  • V S Krushkal, Dwyer's filtration and topology of 4–manifolds, Math. Res. Lett. 10 (2003) 247–251
  • V S Krushkal, P Teichner, Alexander duality, gropes and link homotopy, Geom. Topol. 1 (1997) 51–69
  • J Levine, Boundary link cobordism, J. Knot Theory Ramifications 16 (2007) 1111–1120
  • H Neumann, Varieties of groups, Springer New York, New York (1967)
  • D S Passman, The algebraic structure of group rings, Pure and Applied Mathematics, Wiley Interscience, New York (1977)
  • D Rolfsen, Knots and links, Mathematics Lecture Series 7, Publish or Perish, Houston, TX (1990) Corrected reprint of the 1976 original
  • L Smolinsky, Invariants of link cobordism, from: “Proceedings of the 1987 Georgia Topology Conference (Athens, GA, 1987)”, (N Habegger, C McCrory, editors), Topology Appl. 32 (1989) 161–168
  • J Stallings, Homology and central series of groups, J. Algebra 2 (1965) 170–181
  • B Stenstr öm, Rings of quotients, Springer, New York (1975) Die Grundlehren der Mathematischen Wissenschaften, Band 217, An introduction to methods of ring theory
  • R Strebel, Homological methods applied to the derived series of groups, Comment. Math. Helv. 49 (1974) 302–332
  • P Teichner, Knots, von Neumann signatures, and grope cobordism, from: “Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002)”, Higher Ed. Press, Beijing (2002) 437–446
  • G W Whitehead, Elements of homotopy theory, Graduate Texts in Mathematics 61, Springer, New York (1978)